Alert archive / Tennessee / Flash Flood Warnings in 2012

Flash Flood Warning 12, NWS Morristown, TN

July 17, 2012Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 17, 2012, 10:50 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 10:50 PM EDT (02:50 UTC)
Expired
Jul 18, 2012, 12:40 AM EDT
In force
110 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:25 PM EDTFLOODRed Bank, TNMINOR FLOODING. VEHICLE STUCK IN WATER IN RED BANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2483 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2483 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WGUS54 KMRX 180250
FFWMRX
TNC065-115-153-180545-
/O.NEW.KMRX.FF.W.0012.120718T0250Z-120718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CHATTANOOGA...
  MARION COUNTY IN EAST TENNESSEE...
  SEQUATCHIE COUNTY IN EAST TENNESSEE...

* UNTIL 145 AM EDT/1245 AM CDT/

* AT 1044 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED   FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS 
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIGNAL
  MOUNTAIN AND WHITWELL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3516 8559 3537 8537 3498 8499 3498 8549

$$

MJB
2 follow-up statements
518 
WGUS74 KMRX 180327
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 PM EDT TUE JUL 17 2012

TNC065-115-153-180545-
/O.CON.KMRX.FF.W.0012.000000T0000Z-120718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEQUATCHIE TN-HAMILTON TN-MARION TN-
1127 PM EDT TUE JUL 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT/1245 AM
CDT/ FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES...

AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  A CLUSTER OF SLOW MOVING THUNDERSTORMS HAS GENERATED 1 TO 4 
INCHES OF RAINFALL OVER THE WARNED AREA.  THIS AMOUNT OF RAIN  
WILL CAUSE PONDING ON ROADS AND LOCALIZED FLOODING OF LOW LYING 
AND FLOOD PRONE AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITWELL...
SIGNAL MOUNTAIN AND HARRISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND! DON'T
DROWN! BETTER TO BE SAFE NOW THAN SORRY LATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3516 8559 3537 8537 3498 8499 3498 8549

$$

MJB
977 
WGUS74 KMRX 180440
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 AM EDT WED JUL 18 2012

TNC065-115-153-180448-
/O.CAN.KMRX.FF.W.0012.000000T0000Z-120718T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SEQUATCHIE TN-HAMILTON TN-MARION TN-
1240 AM EDT WED JUL 18 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARION...HAMILTON
AND SEQUATCHIE COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING FROM STRONG...SLOW 
MOVING THUNDERSTORMS HAS ENDED AS THE STORMS HAVE MOVED INTO 
NORTHERN ALABAMA...SO THE FLOOD THREAT HAS DIMINISHED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3516 8559 3537 8537 3498 8499 3498 8549

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:20 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 17, 9:20 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT TUE JUL 17 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK AREA OF HIGH PRESSURE CENTERED
OVER THE SOUTHERN APPALACHIANS...WITH A WARM AND VERY HUMID AIR MASS
LINGERING OVER THE FORECAST AREA. AREA RADARS REVEAL THAT MOST OF
THE EARLIER CONVECTIVE ACTIVITY HAS DIMINISHED OVER THE FORECAST
AREA FOR THE NIGHT. HOWEVER...WILL KEEP A MENTION OF ISOLATED
CONVECTION OVER SOUTHEAST TN WHERE THE MODELS INDICATE AN UNSTABLE
AIR MASS LINGERING THROUGH THE NIGHT.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS EVENING TO REMOVE MOST EVENING PRECIP WORDING...AND TO
TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   72  93  73  91  73 /  20  40  30  50  60
KNOXVILLE AIRPORT, TN     72  91  72  89  72 /  10  50  40  60  60
OAK RIDGE, TN             72  91  72  89  72 /  10  50  40  60  60
TRI CITIES AIRPORT, TN    68  88  69  86  69 /  10  50  40  60  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jul 17, 5:51 AM EDT, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS
BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 5:07 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT TUE JUL 17 2012

NCZ060-TNZ085>087-101-102-172145-
CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-WEST POLK TN-
507 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND
CHEROKEE COUNTIES UNTIL 545 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ETOWAH...OR 15 MILES NORTH
OF DUCKTOWN...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COKER CREEK...
TURTLETOWN...VIOLET...HIAWASSE DAM AND UNAKA.

MJB
Special weather statement, Jul 17, 5:23 PM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT TUE JUL 17 2012

NCZ060-061-172215-
CHEROKEE NC-CLAY NC-
523 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL
615 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ANDREWS...MOVING SOUTH AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MURPHY...
HAYESVILLE...TUSQUITEE AND BRASSTOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 17, 5:34 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     6 S VONORE              35.51N 84.23W
07/17/2012                   MONROE             TN   911 CALL CENTER

            ONE TREE DOWN

&&
Local storm report, Jul 17, 5:35 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     4 W TELLICO PLAINS      35.37N 84.37W
07/17/2012                   MONROE             TN   911 CALL CENTER

            ONE TREE DOWN

&&
Special weather statement, Jul 17, 9:32 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
932 PM EDT TUE JUL 17 2012

TNZ081-099-180215-
HAMILTON TN-SEQUATCHIE TN-
932 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SEQUATCHIE COUNTIES
UNTIL 1015 PM EDT/915 PM CDT/...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF SODDY-DAISY...OR 8 MILES
SOUTHEAST OF DUNLAP...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SODDY-DAISY...SIGNAL
MOUNTAIN...LONE OAK...SHADY GROVE...MIDDLE VALLEY AND RED BANK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 17, 10:20 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 PM EDT TUE JUL 17 2012

TNZ081-098-099-180300-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
920 PM CDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 1000 PM CDT/1100 PM EDT/...

AT 917 PM CDT/1017 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF GRUETLI-LAAGER TO INDIAN SPRINGS...AND MOVING SOUTHWEST AT
15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CHATTANOOGA...
JASPER...SIGNAL MOUNTAIN...WHITWELL...LOOKOUT MOUNTAIN...MONTEAGLE...
SOUTH PITTSBURG...LONE OAK...RED BANK...CARTWRIGHT...GRIFFITH
CREEK...POWELLS CROSSROADS...MARTIN SPRINGS...HALETOWN (GUILD) AND
ORME.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:31 PM EDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie119 min
Jul 18, 8:13 AM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Jul 18, 1:48 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Roane, Scott3 hr
Jul 18, 2:12 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott33 min
Jul 18, 2:31 PM EDTSevere Thunderstorm WarningMRXKnox29 min
Jul 18, 4:55 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie50 min
Jul 18, 5:01 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie119 min

Nearby

Flash Flood Warnings in Tennessee, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.